Study Finds Slight Risk of Rare Fractures From Bone
WEDNESDAY, May 4 (HealthDay News) -- Bone-building drugs called
bisphosphonates have been linked to rare fractures of the thigh
bone, but Swedish researchers report that the risk is so small that
most patients needn't worry.
Bisphosphonates include the widely used medications Fosamax,
Boniva and Actonel, which are typically taken by people with
osteoporosis to increase bone strength and prevent fractures.
"Osteoporotic fractures are quite common and bisphosphonates reduce this risk a lot, but the price you have to pay for that is a small risk in getting a so-called fatigue fracture," said lead researcher Dr. Per Aspenberg, a professor of orthopedics at Linkoping University.
"These findings must be seen in the context of the debate that has been going on for the past year," he added. "Our data argues very strongly for a causal relationship."
However, the risk of getting an atypical fracture is similar to
the risk of being struck by lightning on a sunny day, Aspenberg
"You should not be afraid," he said. "All drugs have adverse effects. But if you have a condition where you will benefit from the drug, then the risk of an adverse effect is worth taking."
In fact, for every atypical fracture caused by bisphosphonates,
the drug prevents between 50 and 60 osteoporosis fractures,
The report was published in the May 5 issue of the
New England Journal of Medicine.
For the study, funded by the Swedish Research Council,
Aspenberg's team collected data on 12,777 women, aged 55 and older,
who had fractured femurs in 2008. Among these women, they
identified 59 with atypical fractures.
The investigators used data from registries to estimate the use
of bisphosphonates. In addition, they compared the 59 cases of
atypical fractures with 263 women who had typical fractures.
Aspenberg's group found a 47.3 percent relative risk for having
an atypical fracture while taking bisphosphonates. However, the
absolute risk was five such fractures for every 10,000
Among those women with atypical fractures, 78 percent took
bisphosphonates, while only 10 percent of those who had typical
fractures took the medications, the researchers noted.
In addition, the risk increased the longer patients were taking
bisphosphonates, and decreased 70 percent for each year they were
off the drug, the investigators added.
Aspenberg noted that if a person has taken bisphosphonates for
five years, they could stop taking the drug and its protective
effect will last for at least another five years as the risk for
atypical fractures decreases. Given this finding, Aspenberg thinks
patients should take a drug holiday after five years.
Commenting on the findings, Dr. Nelson Watts, director of the
University of Cincinnati's Bone Health and Osteoporosis Center,
said that "nothing in life is risk-free. Balancing benefits with
risks is important for any decision."
Watts added: "For patients with osteoporosis, the benefits of
treatment for reducing the more common and disabling types of hip
fracture outweigh the slight risks of atypical femur
Another expert, Dr. Robert R. Recker, director of the
Osteoporosis Research Center at Creighton University School of
Medicine in Omaha, Neb., and president of the National Osteoporosis
"My advice to patients is the risk of atypical fractures is extremely small; however, the benefit in terms of fracture prevention is huge and completely swamps it," he said.
However, Recker isn't even sure that bisphosphonates directly
cause these fractures. Other studies have shown that patients who
have these fractures had a bone defect before going on the drug, he
noted. "It is possible that the defect was worsened after being put
on the bisphosphonate," he said.
The problem, Recker explained, is there isn't a reliable way to
pick out those people who are at risk for atypical fractures.
For more on osteoporosis, visit the
Copyright © 2011
. All rights reserved.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.